Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 73, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 26, 2023, 8:15 PM EDT for Mercer County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2023, 8:15 PM EDT (00:15 UTC)
- Expired
- Jul 26, 2023, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 7:49 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 26, 7:49 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 749 PM EDT Wed Jul 26 2023 .SYNOPSIS... Well above normal temperatures are expected through Saturday. There will be periodic chances for showers and storms as we remain under hot and humid conditions. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... A thin line of showers and storms had developed across portions of East Central Ohio, however, as the activity moved east, it decayed rapidly. Latest forecast soundings show a capped atmosphere over much of the region and the SPC mesoanalysis is indicating a less buoyant atmosphere over the western half of the region. Another area of showers and storms is moving quickly across NE Ohio. This area should clip NW PA this evening. It too is weakening as it moves eastward. Have updated the evening PoPs to account for the decaying activity and to better time the next line to our west. Previous discussion... Clouds will increase from the northwest this evening as a mesoscale convective system (MCS) tracks through the Great Lakes region this afternoon. Confidence is medium to high that convection within western PA/northern West Virginia will remain scarce through the late evening. A few select models suggest isolated to scattered rain chances develop after 6pm in eastern Ohio as the ridge starts to break down. However, confidence is still low on that scenario. A stronger signal for convection will likely form as a remnant MCS, mentioned above, tracks across northern Ohio after 11pm. Despite an increase of vertical wind shear, instability aloft will exponentially decrease after midnight. The grand ensemble of Hi- Res guidance suggest a mean value of CAPE at 11pm of 600-750J/kg in eastern Ohio before falling to 400J/kg by 2am. Therefore, there could be a small window of opportunity of strong wind gusts (between 45-50mph) for areas north of I-70 in eastern Ohio (hence the "Marginal" issued by the Storm Prediction Center) if the environment permits. After midnight, the probability of strong to severe storms decreases but the threat for heavy rainfall will slightly increase for areas under training storms. PWAT values will trend above the 90th percentile (which is 1.93" for 00Z July 27th at Pittsburgh, PA) and will support heavy rainfall rates north of Pittsburgh through 6am. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/... For Thursday morning, convection will likely be ongoing across the region from the passing MCS mentioned in the near term. A strong Theta-E boundary, which is noted with the NAM/RAP analysis, may initiate additional convection mid-afternoon south of Pittsburgh with diurnal heating. If updrafts have the chance to overcome ridging in the low-lvls, strong downdrafts may develop with noted dry aloft and enhanced DCAPE values over 1000J/kg. Therefore, a Marginal threat may need to be discussed with Storm Prediction Center during the midnight update. Otherwise, hot and humid conditions will continue across the region at temperatures approach 90F and heat indices climb into the upper-80s. Confidence for a Heat Advisory for Thursday is still limited. The probability of exceeding 100F for the exceed is ranging between 30 to 40 percent. If counties do need a Heat Advisory, it will likely be Muskingum, Noble, Coshocton, and Guernsey. By Thursday night, the loss of surface heating will bring an end to the showers and thunderstorms. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... * Key Message #1 - Hot weather Friday. Temperatures in the low to mid 90s and heat index values widespread around 100F outside of the mountains. A Heat Advisory is likely be issued for a large portion of the county warning area. An Excessive Heat Warning may be needed for a few Ohio counties. * Key Message #2 - Strong to severe storms possible late Friday into early Saturday with a passing MCS. Damaging wind the primary impact. An upper-lvl ridge will rebuild over the Ohio River Valley early Friday into Friday afternoon. The low potential for showers and storms and clearing conditions will cause temperatures to climb into the mid-90s. Dangerous heat is anticipated Friday with likely prompt a Heat Advisory at most; a few counties may need an Excessive Heat Warning if the potential for heat index climbs above 105F. The potential for severe storms increases late Friday into Saturday as numerous MCS's track through the Midwest and Great Lakes 00Z Saturday through 00Z Sunday. With hot temperatures building throughout the day Friday, instability will be abundant; the NBM suggest the mean available CAPE will be above 2500J/kg. The worst case scenario suggest instability values exceed 4000J/kg. Damaging wind gusts will likely be the main concern with a prime environment. However, the confidence is still low to medium on the lift mechanism. At the moment, the Storm Prediction Center is holding a "Marginal" to highlight the potential. The ridge over the southern CONUS shifts west and centers over the Desert Southwest on Sunday, transitioning deep- layer flow over the local area to more northwesterly as the eastern Canadian trough simultaneously becomes better established. As a result of this shift, our local area sees temperatures return to more seasonable levels (low 80s) and moisture profiles dry out, which keeps us rain-free Sunday into early next week. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... First convective complex is keeping its impact near and north of I-80, and will continue to do so through midnight until it dissipates or departs by midnight. FKL stands to get a brief bout of IFR visibility in heavier rain and gusty wind, and included that as an early TEMPO. Other TAF sites will avoid these early impacts and remain VFR through midnight. Second complex, currently over far southern Michigan, will then track towards the Upper Ohio Valley overnight, with impacts possible between 05Z and 10Z. Some uncertainty remains with how strong the complex is when it arrives and how long it will last in the region before dissipation. Tried to add most likely timing to TAFs, with prevailing thunder mainly confined to locations near/NW of PIT. Brief periods of MVFR to IFR impact will be possible in any storm, as will gusty wind. MVFR ceilings may linger with a few showers in the wake of the convection. After sunrise, VFR conditions will return as mixing leads to a scattered to broken cumulus layer. Isolated thunderstorms will be possible tomorrow afternoon in daytime heating, and VCTS was used. .OUTLOOK... Additional thunderstorms are possible with a crossing cold front Friday afternoon through Saturday, and some of these could be severe. && .CLIMATE... Friday July 28th is on track to be the hottest day of 2023 so far. It has not been that long since we reached highs in the lower to mid 90s at our climate sites. Below is a table that lists the last time they attained values we are forecasting. Airport: Forecast High Friday - Last time reached Pittsburgh: 94F - 6/22/22 Wheeling: 94F - 8/13/20 Morgantown: 95F - 6/22/22 Zanesville: 95F - 6/22/22 New Philadelphia: 95F 6/22/22 DuBois: 90F - 6/2/23 The new warmest minimum temperature on record could be set at a few sites on July 27th and July 28th. Below are the numbers for the 27th. Record High Lows for July 27th (forecasted value) Pittsburgh: 74F/1919 (74F) Wheeling: 73F/2006 (73F) New Philadelphia: 73F/2016 (72F) && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...22 NEAR TERM...Hefferan/22 SHORT TERM...Hefferan LONG TERM...Hefferan AVIATION...CL CLIMATE...McMullen
Hazardous weather outlook, Jul 26, 2:18 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 218 PM EDT Wed Jul 26 2023 PAZ074-076-078-WVZ512-514-271830- Higher Elevations of Westmoreland-Higher Elevations of Fayette- Higher Elevations of Indiana-Eastern Preston-Eastern Tucker- 218 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048-057-PAZ007-013-271830- Tuscarawas-Carroll-Columbiana-Coshocton-Muskingum-Mercer-Lawrence- 218 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania and southwest Pennsylvania. .DAY ONE...This afternoon and tonight. There is a Marginal Risk for severe thunderstorms with damaging winds after 9pm tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values could exceed 100 degrees on Friday. A Heat Advisory may be issued. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ049-050-058-059-068-069-PAZ008-009-014>016-020>022-029-031-073- 075-077-WVZ001>004-012-021-509>511-513-271830- Harrison-Jefferson OH-Guernsey-Belmont-Noble-Monroe-Venango-Forest- Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington- Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-Marshall- Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Western Tucker- 218 PM EDT Wed Jul 26 2023 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat index values could exceed 100 degrees on Friday. A Heat Advisory may be issued in the next 24 hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SKH
In the hours before
Special weather statement, Jul 26, 7:47 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
747 PM EDT Wed Jul 26 2023
PAZ007-270030-
Mercer PA-
747 PM EDT Wed Jul 26 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MERCER COUNTY
THROUGH 830 PM EDT...
At 746 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Adamsville, or 14 miles north of Sharpsville,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenville, Jamestown, Sheakleyville, and Maurice K Goddard State
Park.
This includes Interstate 79 in Pennsylvania between mile markers 135
and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4148 8016 4149 8003 4129 8051 4132 8052
4149 8052
TIME...MOT...LOC 2346Z 242DEG 32KT 4146 8045
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
22The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:26 PM EDT | Severe Thunderstorm Warning | PBZ | Forest, Venango | 49 min |
| Jul 26, 8:48 PM EDT | Special Weather Statement | PBZ | Venango | 27 min |
| Jul 26, 8:57 PM EDT | Special Weather Statement | PBZ | Butler | 33 min |
| Jul 26, 9:04 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Clarion, Venango | 41 min |
| Jul 26, 9:24 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 51 min |
| Jul 26, 10:04 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 41 min |
| Jul 26, 10:16 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Jul 26, 10:37 PM EDT | Flash Flood Warning | PBZ | Clarion | 2 hr |
| Jul 26, 10:44 PM EDT | Flash Flood Warning | PBZ | Jefferson | 2 hr |
| Jul 27, 2:12 AM EDT | Special Weather Statement | PBZ | Lawrence | 33 min |
| Jul 27, 2:58 AM EDT | Special Weather Statement | PBZ | Beaver | 32 min |
| Jul 27, 3:05 AM EDT | Heat Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 7 more | 38 hr |
| Jul 27, 3:18 AM EDT | Special Weather Statement | PBZ | Butler, Clarion | 27 min |
| Jul 27, 2:39 PM EDT | Special Weather Statement | PBZ | Greene | 36 min |
| Jul 27, 3:11 PM EDT | Special Weather Statement | PBZ | Fayette | 34 min |
| Jul 27, 3:35 PM EDT | Special Weather Statement | PBZ | Fayette | 25 min |
| Jul 27, 3:39 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 31 min |
| Jul 27, 3:59 PM EDT | Special Weather Statement | PBZ | Tucker | 31 min |
| Jul 27, 4:22 PM EDT | Special Weather Statement | PBZ | Preston | 23 min |
| Jul 27, 4:30 PM EDT | Special Weather Statement | PBZ | Tucker | 30 min |
| Jul 27, 5:06 PM EDT | Special Weather Statement | PBZ | Marion | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.